Hail, Henry
- When
- August 25, 8:07 PM CST to 8:09 PM CST
- Where
- Henry County, 0.88 mi SW of Clinton
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.370, -93.780
On August 25, 2016 scattered thunderstorms formed in central Missouri. These storms produced some minor isolated severe hail in Pettis and Henry Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On August 25, 2016 scattered thunderstorms formed in central Missouri. These storms produced some minor isolated severe hail in Pettis and Henry Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 25, 6:07 PM CST, 2 hours earlier.
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
707 PM CDT THU AUG 25 2016
.Update...
Issued at 700 PM CDT THU AUG 25 2016
Have lowered rain chances for tonight, especially the evening hours.
While there is a slow moving frontal boundary lying just south of the
MO River there is very little low-level convergence along it to force
convection. The narrow band of convection over Lafayette county is
likely to dissipate an hour or so after sunset as it appears to be
mainly supported by the diurnal heat cycle.
The better forcing is much further south along an "effective"
boundary extending from northern OK into central MO. Both the very
short range and operational models are having a devil of a time
resolving the overall evolution of convection overnight. Current
thinking is to monitor the northern OK activity to see if the NAM's
increasing warm air advection on the 310K surface can lift this
activity northward or reform it northward. Overall confidence is low
and if by late evening this activity is not materializing we will
reevaluate the Flash Flood Watch.
&&
.Short Term...(This Evening through Saturday Night)
Issued at 255 PM CDT THU AUG 25 2016
Relatively quiet thus far early this afternoon across the forecast
area but this will change as the evening progresses. Stalled frontal
boundary is currently draped across Leavenworth County, KS through
NE MO and is expected to provide a focus for renewed convection
tonight. High effective shear values persist in the forecast area
with amounts as high as 60 kts. Instability has also been on the
increase with diurnal heating this afternoon, with the highest values
found across central Missouri, south of where the morning MCV tracked
through. Little to no cap appears to be in place for the southern
portions of the forecast area, where locations reside within the warm
sector. Add in copious amounts of atmospheric moisture and the setup
exists for not just strong storms to develop but for hydro concerns.
Earlier today, received a report of 0.55 inches falling within a 15
minute period so little doubt exists in the efficiency of any storms
that develop. Limiting factor on the severe threat is the meager to
marginal lapse rates across the area. Any stronger storm that does
develop will have the potential to not only contain heavy rainfall,
but gusty to perhaps damaging winds, although the wind threat appears
to be less this evening as compared to last night. Additionally,
flash flood guidance has lowered given the rain that has fallen
across much of the forecast area. With the boundary lingering in the
KC metro area, the lowered FF guidance, the high PWATs, and the
inherently prone issues the metro faces in a heavy rain event, felt
it prudent to issue a FF watch for the metro and counties south and
east.
As well-advertised by this point, the region remains locked in an
unsettled pattern into next week. Despite the aforementioned boundary
still forecast to wash out tomorrow, the forecast area will linger on
the periphery of an upper ridge centered near the Mid-Atlantic
states. Surface easterly flow tomorrow looks to transition into
southerly flow by the weekend with southwesterly flow aloft
persisting, pulling in a constant stream of moisture. Therefore,
precip chances are in the forecast well into the weekend, although a
complete washout isn't expected. Even in the short-term, it's
challenging to rely too much on direct model input given how widely
varied they are as they struggle to resolve some of the finer
mesoscale details, such as lingering boundaries. Not much to discuss
with respect to the temperatures as they'll remain near normal for
this time of year into the upcoming weekend.
.Long Term...(Sunday through Thursday)
Issued at 255 PM CDT THU AUG 25 2016
The upper pattern will begin to flatten as the Northern Plains
trough exits the area late into the weekend. Split upper flow with a
southern jet max progged over central Iowa and northern Missouri
will still permit upper level support for continued showers and
thunderstorms into the early to mid work week. This will further be
supported by persistent southerly moist flow at the surface through
the end of the forecast period. By the mid week, a deepening trough
over the Pacific Northwest will build a broad upper ridge across the
central CONUS. This will begin a warming trend by the end of the
forecast period as warm and moist southerly surface flow remains
firmly in place.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 650 PM CDT THU AUG 25 2016
Isolated early evening convection from west central into central MO
should die off shortly after sunset. Rest of the evening hours look
dry under VFR conditions. Much uncertainty to timing of overnight
convection. Could hold off until the pre-dawn hours and mainly
focused over eastern KS/adjacent western MO with mainly VFR ceilings.
Widely scattered convection is possible just about any time during
the daylight hours with best bets over northwest and west central MO
and adjacent eastern KS. Lacking a discernible time will leave out of
the terminals and adjust in later forecasts if needed.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Friday morning for KSZ057-060-103>105.
MO...Flash Flood Watch through Friday morning for MOZ028>030-037-038-
043-044-053-054.
&&
Update...MJ
Short Term...lg
Long Term...Welsh
Aviation...MJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 624 AM CDT THU AUG 25 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 624 AM CDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS PERSISTING INTO THE OVERNIGHT HOURS. SOME STORMS TODAY AND TONIGHT MAINLY COULD BE STRONG. STRONG WINDS...HEAVY RAIN...AND FLOODING ARE THE PRIMARY HAZARDS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION FRIDAY...LASTING THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.THE PROLONGED NATURE OF THIS PERIOD OF STORMS WILL INCREASE FLOODING CONCERNS EACH DAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 PM CDT THU AUG 25 2016
MOZ044-045-054-260245-
HENRY MO-PETTIS MO-JOHNSON MO-
900 PM CDT THU AUG 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETTIS...
SOUTHEASTERN JOHNSON AND NORTHEASTERN HENRY COUNTIES UNTIL 945 PM
CDT...
AT 859 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF CALHOUN...OR 10 MILES EAST OF CLINTON...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINDSOR...CALHOUN...COAL AND TIGHTWAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3834 9374 3864 9357 3851 9329 3851 9352
3843 9351 3831 9352 3827 9353
TIME...MOT...LOC 0159Z 210DEG 15KT 3837 9358
MELLThe Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658744, 658745.